By Chuck Carmen
Anti-epileptic drugs (AEDs), the ﬁrst treatment choice for epilepsy and seizure prevention, are known for such potential side effects as dizziness, drowsiness, and weight gain. But a growing body of research is also raising the possibility of bone abnormalities caused by long-term use of AEDs, especially older forms of these therapies.
In children being treated for epilepsy, who are in a critical growth period of life, damage to bone health can cause serious disabilities.
A group of pediatric researchers reviewed published research to compare the impact of traditional and new AED drugs on bone health. Their study, “The Impact of Anti-Epileptic Drugs on Growth and Bone Metabolism,” was published in the International Journal of Molecular Medicine.
Researchers found that more than 50% of AED-treated patients suffer from bone abnormalities. Observational studies representing 68,973 patients with epilepsy have reported reduction of bone mass density (BMD) and increased incidence of fracture.
Older or classical AEDs, such as benzodiazepines (BZDs), carbamazepine (CBZ), phenytoin (PT), phenobarbital (PB), and valproic acid (VPA), are already known to cause vitamin D deficiency, an essential vitamin for calcium absorption and bone health. Most of these AEDs induce Cytochrome P450, which binds and targets vitamin D for degradation.
Newer AEDs, such as levetiracetam (LEV), oxcarbazepine (OXC), lamotrigine (LTG), topiramate (TPM), gabapentin (GP), and vigabatrin (VB), are safer and better tolerated, but their impact on bone health remains a matter of study. LTG may also lead to bone loss, abnormal growth in children, impaired bone mass density, and to higher bone turnover. Human studies with VB are not yet conclusive, but the drug was seen in animals to inhibit compact bone growth.
A major difficulty in detecting bone alteration in patients using AEDs is that such changes often can only be determined after a first fracture occurs. Routine X-rays can identify bone fractures, but cannot detect a less than 30% reduction in bone density. Dual energy X-ray absorptiometry (DXA) is a more sensitive X-ray technique. Using DXA, clinicians found that one-third to two-thirds of epileptic patients using AEDs showed abnormal bone mass density values. Because DXA exposes people to ionizing radiation, however, safety concerns prevent its use from becoming routine.
“Taken together,” the researchers concluded, “these results raise public concerns on the bone growth or other medical conditions of children with epilepsy taking AEDs. So far, several newer-generation AEDs … [exist, and most] have broader spectrums, fewer drug interactions, better tolerance, and minimal side effects, including bone diseases. Timely withdrawal of AEDs and proper use of a new medication may avoid serious disabilities in users.”
They also noted that calcium and vitamin D supplements are “still recommended” for epileptic patients on AEDs.